ACE inhibitor therapy is worth continuing in patients with type 2 diabetes who show an increase in creatinine levels, despite this usually being a cause for discontinuation, an Australian study suggests.
Researchers from the George Institute for Global Health in Sydney say their analysis of data from over 11,000 patients with T2D shows the long-term benefits of ACE inhibitor on major cardiovascular and renal outcomes outweigh any adverse outcomes linked to acute rises in creatinine levels.
They used data from the ADVANCE trial (Action in Diabetes and Vascular Disease: Preterit and Diamicron Modified Release Controlled Evaluation) to assess the long term outcomes of ACE inhibitor therapy in type 2 diabetes patients whose creatinine levels rose after treatment started.
In the placebo controlled trial of perindopril-indapamide combined therapy, 5% of patients, or 530, recorded an increase of creatinine levels of more than 30%.
Over a median follow-up of 4.4 years, 15.1% of patients developed the primary outcome, including 991 (8.9%) major macrovascular events, 396 (3.6%) new or worsening nephropathy, and 869 (7.7%) deaths.
Those who recorded acute increases in serum creatinine of more than 30% in the first few weeks of therapy faced a 44% elevated risk of a major macrovascular event, new or worsening nephropathy or death.
Similar risks were seen for each of the major events alone. However, the beneficial effects of the ACE inhibitor treatment on major outcomes were consistent no matter what the size of the increases in serum creatinine, the authors noted.
“Our findings suggest that while initial short-term increases in serum creatinine beyond 30% (and indeed even 20%) are associated with less favourable prognosis, continuation of ACE inhibitor-based therapy in those who experience these levels of increase may be beneficial and reduce the long-term risk of major clinical outcomes,” the researchers concluded.
“This study suggests the benefit of continuing ACE inhibitor-based therapy for preventing clinical outcomes, irrespective of the acute increase in creatinine,” they wrote in Hypertension.
“In other words, clinicians need to be cautious about discontinuation of the drug, as it could result in unnecessary cessation of RAS (renin-angiotensin system) blockade.”